|  

  |  

Close Window




Cessation of Cryptosporidium-associated diarrhea in an acquired immunodeficiency syndrome patient after treatment with hyperimmune bovine colostrum

BL Ungar, DJ Ward, R Fayer and CA Quinn

Division of Tropical Public Health, Uniformed Services University of the Health Sciences, Bethesda, Maryland.

Cryptosporidium is a parasite of the human gastrointestinal tract that can cause life-threatening diarrhea in immunodeficient patients. Although more than 80 agents have been tried with occasional anecdotal success, treatment remains primarily limited to hydration. A 38-yr-old homosexual man with antibody to human immunodeficiency virus and Cryptosporidium-related diarrhea is described. The patient excreted 6- 12 L of stool per day for at least 3 mo, 2 of them spent in the hospital. Trials with more than 6 antidiarrheal medications were ineffective. The patient received bovine colostrum hyperimmune to Cryptosporidium by direct duodenal infusion. During infusion, the patient's fecal output decreased to less than 2 L per day, and 48 h after treatment, stools were formed and oocysts to Cryptosporidium were absent. The patient remained asymptomatic for 3 mo. Hyperimmune bovine colostrum offers an exciting new therapy for cryptosporidiosis; controlled trials to establish efficacy should be undertaken and the active factor(s) characterized.

N. Engl. J. Med. 1988 318: 1240-1243. Volume 318:1240-1243 May 12, 1988
Number 19